Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 216, NWS Des Moines, IA

July 20, 2003Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 20, 2003, 7:29 PM CDT for Sac County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 7:29 PM CDT (00:29 UTC)
Expired
Jul 20, 2003, 8:15 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4827 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.4
Supercell composite
28.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS53 KDMX 210029
SVRDMX
IAC161-210115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 815 PM CDT

* AT 726 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF EARLY...OR ABOUT 47 MILES
  WEST OF FORT DODGE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR SAC CITY MUNICIPAL AIRPORT AROUND 740 PM AND
  NEAR LAKE VIEW AROUND 745 PM.

HAIL UP TO THE SIZE OF QUARTERS HAS OCCURRED WITH THIS SERIES OF 
STORMS BETWEEN ODEBOLT AND LAKE VIEW.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR
SOUTHWESTERN IOWA.

LAT...LON 4256 9495 4255 9536 4222 9530 4223 9491

SMALL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:21 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 3:21 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT SUN JUL 20 2003

PRIMARY CONCERN WL BE SVR TSTM POTENTIAL THIS EVE.  LRG SCALE
SCENARIO HAS UPR LOW AND ASSOCD SPEED MAX PUSHING TWRD GTLKS.
SCNDRY SUBTLE TROF AND UVM EHNANCEMENT ALSO NOTED ACRS SD HELPING
BEGINNING OF TSTM DVLPMT.  19Z SFC ANLYS BTWN KMHE-KYKN WITH TWO
BNDRYS OF CONCERN.  FIRST MORE SYNOPTIC SCALE TROF/WEAK WRMFNT
EVIDENT FM LOW INTO NERN KS AND NRN MO.  SCNDRY OUTFLOW BNDRY NOTED
FM LOW INTO CNTRL IA.  OUTFLOW BNDRY HAS BEEN SLOWLY DSIPTG MOVG EWD
ALLOWING VERY UNSTABLE AMS TO BUILD INTO WRN IA.  MUCAPES IN WRM
SECTOR 3000-5000 J/KG...EVEN HIGHER FARHTER SW...WITH MINIMAL CIN
CONTG TO DMSH.  0-6KM SHEAR NOT THE GREATEST AT 35-50 KTS...BUT
CERTAINLY SUFFICIENT FOR SUPERCELLS CONSIDERING EXTREME CAPE.  COULD
SEE SUPERCELL AND ISOLD TORNADIC DVLPMT INVOF BNDRYS FOLLOWED BY
DAMAGING WND MCS DOWN INSTABILITY GRADIENT AND BNDRYS INTO MO LATER
THIS EVEN.  CIN MINIMUM NOT QUITE BUILDING FAR ENOUGH EWD YET
HWVR...SO WE MAY NOT SEE SGFNT DVLPMT FOR SVRL MORE HRS.

MDLS AGREE BRINGING FNT INTO MO AND IL BY 12Z SO TSTMS SHOULD DMSH
OVNGT FOLLOWED BY LTL OR NO PCPN FOR NEXT SVRL DAYS.  MDL QPF AND
GUIDANCE SUGGEST ADDING POPS LATE MON OR TUE...BUT CONSENSUS AMONG
SURROUNDING OFFICES WAS TO LEAVE IA MENTION OUT FOR NOW.  CANNOT
REALLY FIND MUCH OF A MECHANISM WITH BEST THERMODYNAMIC AND
KINEMATIC FORCING S AND W OF FA.  LOW LVL TEMPS SUGGEST STEADY COOL
DOWN WHICH IS REFLECTED BY GUIDANCE WHICH IS SIMILAR...SO WL FOLLOW
COMPROMISE.  THOSE TEMPS TUE ARE ONLY A FEW CATEGORIES ABV RECORD
MIN MAXES SO STAYED ON THE WRM SIDE THAT DAY.

MED RANGE MDLS IN FAIR AGREEMENT WITH CHG FM AMPLIFIED PTN AND ERN
TROF ARND MIDWEEK FOLLOWED BY RISING HGTS AND ZNL FLOW TWRD NEXT
WEEKEND.  UNFORTUNATELY THAT STILL RESULTS IN LOW FCST CONFIDENCE
WITH FA ON SRN EDGE OF WLYS AND UNCERTAINTY IN SWD PROGRESSION OF
FNTS.  GENERALLY SAW NO REASON TO DEVIATE FM GFS ENSEMBLES AND HPC
GUIDANCE.  ALTHOUGH MY CONFIDENCE AND THERMODYNAMIC SIGNAL WAS NOT
HIGH ENOUGH TO ADD TDA...WL HAVE TO WATCH ELEVATED ISENT LIFT
POTENTIAL SOMETIME ARND THU NGT.  OTRW CONT CHCS OVR WEEKEND INVOF
OF STNRY FNT.  DID TAKE SERN PTNS OUT OF THE POPS HWVR WHICH SEEM
TOO FAR REMOVED FM FNTL CNVGNC.  GENERALLY LEFT TEMPS AS IS WHICH IS
ABV GUIDANCE AND CLOSE TO CLIMO AS FA RMNS IN WRM SECTOR.

.DSM...NONE

SMALL
Hazardous weather outlook, Jul 20, 4:50 PM CDT, 2 hours 39 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH THE EARLY
MORNING HOURS OF MONDAY ACROSS ALL OF CENTRAL IOWA. UNSTABLE
CONDITIONS HAVE DEVELOPED ACROSS CENTRAL IOWA THIS AFTERNOON AND
WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS
NORTHERN AND WESTERN IOWA.  THESE STORMS WILL MOVE SOUTHEAST THROUGH
THE STATE AND SHOULD EXIT SOUTHERN IOWA BY EARLY MONDAY MORNING.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS...HOWEVER AN ISOLATED TORNADO IS POSSIBLE THIS EVENING...
MAINLY WEST OF A SAC CITY TO MOUNT AYR LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTHERN AND WESTERN
IOWA NEXT SATURDAY.  AT THIS TIME...THE SEVERE WEATHER POTENTIAL CAN
NOT BE DETERMINED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

IT IS LIKELY THAT CENTRAL IOWA SKYWARN AND OTHER ORGANIZED SPOTTER
GROUPS WILL BE NEEDED THIS EVENING INTO THE OVERNIGHT TO ASSIST THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:35 PM CDTSevere Thunderstorm WarningDMXFranklin40 min
Jul 20, 8:59 PM CDTSevere Thunderstorm WarningDMXButler46 min
Jul 20, 9:05 PM CDTSevere Thunderstorm WarningDMXBremer55 min
Jul 20, 9:20 PM CDTSevere Thunderstorm WarningDMXBlack Hawk40 min
Jul 20, 9:27 PM CDTSevere Thunderstorm WarningDMXCass33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.